Hail, Adams
- When
- May 9, 5:12 PM MST
- Where
- Adams County, 2.61 mi NE of Thornton
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.910, -104.920
Severe thunderstorms with large hail developed across Adams, Boulder, Denver, Larimer, Morgan and Weld counties. 5 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms with large hail developed across Adams, Boulder, Denver, Larimer, Morgan and Weld counties. The hail ranged from 1.0 to 2.5 inches in diameter. Extensive damage to homes and vehicles was reported in Longmont, Erie, Johnstown and Firestone. The largest hail occurred in Morgan County, where tennis ball size hail was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 9, 5:11 PM MST, 1 minute earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 611 PM MDT Tue May 9 2023 .SHORT TERM...(This evening through Wednesday) Issued at 313 PM MDT Tue May 9 2023 ...SEVERE THUNDERSTORM POTENTIAL INCREASING WEDNESDAY... Key Messages... 1. A conditional threat of severe weather still exists this evening through most of the overnight hours across the I-25 corridor and eastern plains 2. A more organized round of severe storms appears likely Wednesday afternoon into Wednesday evening... with all severe hazards possible... An approaching trough axis will bring a variety of weather hazards to Colorado over the next few days... with severe weather, heavy rain, and mountain snow possible through the end of the week. RAP Mesoanalysis and water vapor satellite show the center of this upper trough just off central California coast this afternoon. Broad southwesterly flow aloft is present ahead of this trough axis, and the flow should strengthen and slowly back to the south-southwest through tomorrow afternoon. This trough should continue to progress eastward, eventually transitioning to a more negatively tilted trough axis by Wednesday evening. Before getting into Wednesday's details... we can't forget about tonight's more conditional severe threat. ML/MUCAPE is expected to increase this evening and into the early overnight hours as better low-level moisture streams back into the region, with an EML/steep lapse rates aloft. Recent CAMs have gradually come on board with isolated to scattered storms developing near the best moisture convergence (I-25 corridor) this evening, shifting this activity into the northeastern plains overnight. With MLCAPE values increasing to 1000-1500 J/kg with deep layer shear near 40-50kt... large hail would certainly be a threat tonight, along with a marginal severe wind threat. However, guidance has struggled handling sfc moisture throughout the day, and has largely been inconsistent with convective initiation/evolution overnight. We may be stuck in "wait and see mode" for quite some time, but the SPC's marginal risk appears well-justified. Any elevated convection overnight tonight should be out of the area by Wednesday morning. Moisture advection should still be ongoing with at least some low stratus across the plains, with dew points sitting near 50F... setting the stage for a potentially widespread severe weather event across the Colorado plains. From a ingredients-based perspective, this does check most (if not all) of the boxes for Colorado severe weather: (1) A strong, negatively tilted trough axis approaching from the southwest, (2) ample boundary layer moisture, (3) synoptic scale ascent from upper level height falls/PVA, (4) moderate instability and shear. Largely straight line hodographs would support both hail and damaging wind threats from both left/right split supercells, with a tornado risk also accompanying the latter of these two splits. However... there is still quite a bit of uncertainty, and several things that could deviate from our current forecast. The ongoing struggles with the handling of tonight's convection leaves a lot of questions regarding the evolution of the low-level moisture across the area overnight. There's also the possibility that low cloud cover remains too thick Wednesday morning, leading to poor surface heating (and thus, stronger capping/weaker instability) in the afternoon. And, like in almost any severe weather event here, there is still questions about the overall convective evolution through the afternoon hours. Still, the general thought remains unchanged from last night... with scattered supercells developing near noon, with gradual upscale growth through the evening hours. A lot can change in 12-24 hours... so users are encouraged to check back for frequent updates. .LONG TERM...(Wednesday night through Tuesday) Issued at 223 PM MDT Tue May 9 2023 An upper level storm system will move from nwrn New Mexico into sern CO by Thu morning and then track slowly northeast into far ern CO/wrn KS by Thu night. Cross-sections show favorable QG ascent and lapse rates will affect the area Wed night thru Thu night with abundant moisture. Showers and tstms will become numerous Wed night with some potential for svr storms Wed evening across the plains. On Thu, rain and tstms will continue with areas of heavy rain possible thru Thu night. By Fri morning, the storm system will be located over far nern CO/swrn NE. Current data shows precip continuing on the back side of the upper level low mainly along the I-25 Corridor into the higher terrain. There certainly is potential for heavy snow, in the mtns above 10000 ft, Thu aftn thru Fri morning north of I-70. Total rainfall amounts from both the ECMWF and GFS show 1 to 3 inches possible across portions of the plains, I-25 Corridor and foothills thru Fri morning. For Fri aftn thru Fri night the upper level low weaken and will move away from the area. As a result, precip chances should gradually decrease by Fri aftn over the region. On Sat, a secondary piece of energy will move into WY. There are significant differences on how this feature is handled this weekend. The ECMWF moves it westward into Idaho by Sun while the GFS has it moving into Utah. Both models show lingering moisture affecting the area as a surge of cooler air moves in behind a cold front. Overall it looks cool and somewhat unsettled with a chc of showers and a few storms. It appears most of this activity would occur over the higher terrain. By early next week, an upper level ridge will develop over the area. This should lead to a drier pattern with temperatures near seasonal levels. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 610 PM MDT Tue May 9 2023 A few storms are starting to pop in the vicinity of the terminals. A few may be capable of gusty outflow winds. As higher moisture moves in from the east tonight, there will be a threat for lower clouds and perhaps another shot at convection late tonight. Timing of the lower stratus remains uncertain and will depend on if convection does develop in this late evening timeframe, but will stick with 06-09z period for this to develop. Stratus continues through the morning hours, eroding mid to late morning. Main concern for Wednesday will be the thunderstorm potential in the afternoon. Some uncertainty in the timing of first initiation of storms. There should be storms initiating after 20z. There is a threat for strong to sever storms as well which may entail gusty winds and hail. && .FIRE WEATHER... Issued at 223 PM MDT Tue May 9 2023 Near critical to critical fire weather conditions have been observed across the Red Flag Warning area. This will remain in effect until 7PM when moisture begins to increase. Fire danger will decrease Wednesday through the rest of next week. && .HYDROLOGY... Issued at 223 PM MDT Tue May 9 2023 Increasing coverage of showers and thunderstorms on Wednesday will lead to at least a minor risk of flash flooding across the burn areas Wednesday. There will be some risk of flash flooding in the burn scars Wednesday night into Thursday due to the potential for heavier rainfall. At this time it appears Cameron Peak would be the most favored. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM MDT this evening for COZ214-216-241. && SHORT TERM...Hiris LONG TERM...RPK AVIATION...Mensch FIRE WEATHER...Hiris HYDROLOGY...Hiris/RPK
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1043 AM MDT Tue May 9 2023 COZ030>051-101645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1043 AM MDT Tue May 9 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Critical fire weather conditions are expected in parts of Park county, the southern foothills, and the Palmer Divide where the combination of wind gusts up to 25 mph and relative humidity near 15% could lead to fire spread. A Red Flag Warning is in effect from 11 AM MDT to 7 PM MDT. There is a marginal risk of severe storms across the urban corridor and plains this evening through much of the overnight hours. The primary threat would be large hail, with heavy rain and gusty winds also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe thunderstorms containing damaging winds, large hail, and a few tornadoes are possible Wednesday afternoon and evening from the I-25 corridor and eastward. Heavier rains are possible Thursday across portions of the region, possibly impacting our area burn scars. High elevation heavy snow is expected on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter reports of hail, strong wind gusts and rainfall would be appreciated.
Special Weather Statement
National Weather Service Denver CO
604 PM MDT Tue May 9 2023
COZ040-043-100045-
Central and South Weld County CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
604 PM MDT Tue May 9 2023
...A strong thunderstorm will impact portions of southwestern Weld,
eastern Broomfield and northwestern Adams Counties through 645 PM
MDT...
At 602 PM MDT, Doppler radar was tracking a strong thunderstorm over
northeastern Thornton, or 14 miles north of Denver, moving north at
15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thornton, northeastern Westminster, northeastern Broomfield, northern
Commerce City, Northglenn, Brighton, Erie, Federal Heights,
Firestone, Frederick, Fort Lupton, Lochbuie, Dacono, Barr Lake and
Todd Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3988 10484 3986 10503 4018 10501 4020 10454
TIME...MOT...LOC 0002Z 192DEG 14KT 3994 10492
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
COOPERThe Denver radar (KFTG), 35 km away, was scanning. The volume nearest the first event began at 00:11 UTC.
21 hail. Local standard time, as filed.
Large hail smashed the windshield and the rear window of a vehicle. The roof of a home was damaged and leaves were stripped off trees.
Large hail broke car windows.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086691, 1086692, 1086693, 1086694, 1086695, 1086696, 1086697, 1086698, 1099424, 1086700, 1086701, 1086702, 1086704, 1086705, 1099425, 1086707, 1086708, 1086709, 1086710, 1086711, 1086712.